For those that are addicted to opiates like heroin, oxycodone, morphine, or Vicodin, it can be tough to stop taking the drug due to uncomfortable withdrawal symptoms. In fact, in terms of addiction recovery, withdrawal is likely the most challenging part.
If you’ve tried to stop using an opioid on your own and haven’t been able to, rest assured that it is possible to get free. However, it may require some understanding of the recovery process, opiate withdrawal timeline, as well as a visit to an addiction recovery treatment center.
Today, let’s look at the opiate withdrawal process, as you may have some questions regarding the timeline of opiate withdrawal symptoms.
What Are Opioids?
Opioids are a type of drug created from the opium poppy plant. Legally, opioids are prescribed to help relieve moderate to severe pain. Opioid prescription drugs include oxycodone, codeine, hydrocodone, morphine, fentanyl, methadone, and more. Heroin is an illegal opioid drug.
If you want to stop using opioids, it can help you to understand the opiate withdrawal timeline. Opioids are highly addictive. Even using a drug like morphine or heroin just one time can cause physical dependence. Once one gets addicted to opioids, the mind and body will produce withdrawal symptoms when it goes a certain amount of time without them. They may experience mental and physical symptoms. The intensity will vary depending on the type of opioid used, frequency used, level of addiction, tolerance, and more.
Within a day or two of your last opiate, you’ll start to feel some withdrawal symptoms. The intensity will depend on what type of opiate you’ve been using, how long, and how much. Due to the severity of some symptoms, medical monitoring is recommended as you go through the withdrawal timeline or detox period.
Professionals state that the worst of the withdrawal symptoms will occur within the first 3 days of detoxing. As your body rids itself of the toxins associated with the drugs, you will be able to relax and feel secure at a detox or rehab center, knowing that the professionals know what to do to assist you. You may be given medications to help manage your symptoms as well, which will help tremendously.
Opiate Withdrawal Timeline
Here is a general opiate withdrawal timeline for you to consider:
Days 1 and 2
Withdrawal symptoms for short-acting opioids, such as heroin or morphine, may begin to occur within 6 to 8 hours after the last use. For long-acting opioids, such as methadone, it may be around 12 to 36 hours after the last use.
The first withdrawal symptoms many experience are:
- Muscle and body aches
- Runny nose
- Faster heart rate
- Trouble sleeping
- No appetite
The first few days tend to be the worst of the withdrawal symptoms days. However, for those that are struggling with moderate to severe opioid addiction, it may take a bit longer to get through the worst days.
Days 3, 4, and 5
When you get to day 3 and beyond, you may have been through the worst of withdrawal symptoms. You may still have some achiness and feel tired, but you’ll feel a bit better. You may have a better appetite and may be able to sleep better. Some common withdrawal symptoms during this time are:
- Stomach cramps
Day 6 and on:
After the first week, typically the worst withdrawal symptoms are over. You may still contend with mental cravings, but the physical cravings should be reduced greatly.
Opiate Withdrawal Depression Timeline
Many people wonder if and how long they may struggle with depression after they quit using opioids. Not everyone will suffer from depression when coming off opioids. However, it’s not uncommon. The timeframe will vary for each person, depending on factors like the support system they have, the severity of the addiction, methods used to quit, resilience, and more. Typically, depressive symptoms start to decrease within a couple weeks of quitting opioids.
Can Opiate Withdrawal Be Dangerous?
Trying to get free from opioid addiction can pose challenging for some people to do on their own. Often, the question arises, “Is opioid withdrawal dangerous?” While opiate withdrawal is normally not life threatening, it can be quite daunting or uncomfortable.
The most dangerous withdrawal effect occurs for those who have been using opioids for a while, then cut back or stop using them. When they do this, their tolerance decreases. If they decide to start using again, even if it’s just “one last time”, this can overwhelm the body and may lead to overdose.
Tapering Off Opioids
Tapering off opioids can help reduce the uncomfortable withdrawal symptoms. It’s recommended to seek professional medical treatment in an inpatient or outpatient setting when tapering off opioids. There you will be monitored by medical staff that can help you mentally and/or physically as you detox. Sometimes medications are used to help people through the most challenging part of the withdrawal process, including methadone, buprenorphine, and clonidine.
Reach Out For Help
Opiate detox usually lasts about a week or two and then you’ll be feeling much better. You may still need to contend with some physical and mental cravings, so be sure that you have a follow-up treatment plan in place for continued support. This could be in the form of a professional counselor, 12 Step group, or an outpatient treatment center.
There is hope for recovery for opioid addiction. If you or your loved one is struggling, reach out for help today. There are many professionals and addiction recovery centers that can help you get free and create the kind of life you truly desire.